Texas, 2015

Winter Weather in Texas, January 13, 2015

January 13, 2015 · NWS SJT · 2 events in 2 counties and zones

Freezing temperatures and a brief period of freezing rain caused patchy ice to form on area bridges and roads during the morning hours. This resulted in two fatalities near Barnhart.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Freezing temperatures and a brief period of freezing rain caused patchy ice to form on area bridges and roads during the morning hours. This resulted in two fatalities near Barnhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 13, 5:13 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 13, 5:13 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CST TUE JAN 13 2015

.AVIATION...
/06Z TAFS/

MVFR/IFR conditions are occurring at all sites, with brief LIFR
conditions possible at mainly KSOA, KJCT and KBBD. Expect slowly
improving conditions by late morning/early afternoon, although MVFR
ceilings are still expected to prevail at all sites. Patchy light
freezing drizzle may develop during the early morning hours
Wednesday at mainly KSJT and KSOA, but confidence is not high enough
to include in the current TAF package.

&&

.PREV DISCUSSION... /ISSUED 329 AM CST TUE JAN 13 2015/

SHORT TERM...
(Today and tonight)

A few areas of light freezing rain will continue early this
morning, mainly across the Interstate 10 corridor. Expect only
very light ice accumulations, mainly on exposed surfaces, bridges
and overpasses, as temperatures hover near to just below freezing.
This precipitation is forecast to decrease in coverage through the
next few hours.

Another cold day is forecast across all of West Central Texas.
Similar to what we saw yesterday, overcast skies will dominate,
with afternoon highs only making it into the mid to upper 30s for
most locations. Stayed above guidance for overnight lows, given
the expected extensive cloud cover. Lows will range from the
mid/upper 20s across the Big Country to the low/mid 30s across the
Interstate 10 corridor. Areas of drizzle will be possible, mainly
across the western half of the area, becoming freezing drizzle by
mid evening for most locations, as temperatures begin to drop
below freezing. The drizzle is forecast to be very light, so
little to no accumulation is expected, with little to no impacts.

Daniels

LONG TERM...
(Wednesday through Monday)

A positively tilted shortwave trough over the Desert Southwest
Wednesday morning will weaken and accelerate off to the east
during the day. As this feature traverses the area, we will
continue to see synoptic scale lift. Coupled with weak isentropic
ascent, the prospect of light drizzle remains in play. Most of the
lift looks to be in the drier mid-levels, but there is some low-
level forcing present as warm advection develops over the
retreating cold dome. Drizzle was included through Wednesday
afternoon. Given sub-freezing surface temps during the morning
hours, freezing drizzle was mentioned. However, little to no ice
accumulation is anticipated during this period. Temperatures will
continue to run well below normal with highs near 40 degrees.

A split flow pattern is expected to set up during the latter
portion of the work week, leading to increasing temperatures and
a return to southerly flow. Max temperatures will jump into the
50s on Thursday and should reach 60 degrees by Friday afternoon.
Thursday and Friday morning lows will remain a bit cool, with
readings generally at or below freezing. Some low-lying areas and
river valleys may fall into the mid 20s Thursday morning.

A northern stream trough is progged to move across the northern
Plains over the weekend, with a mid-level trough axis extending to
the south and west across the southern Rockies. This will bring
another cold front across West Central Texas on Saturday. Given
the lack of a strong trough and deep northerly flow in the wake of
the front, this airmass is expected to be warmer than the last few
cold fronts. Highs are forecast to take a step back into the mid
50s to near 60 degrees on Sunday, rebounding back into the 60s by
the beginning of next week.

There is some indication in the medium range models that precip
will develop over central TX early next week. The GFS is the
most aggressive, while the ECMWF maintains a weaker southern
stream trough and a dry forecast for West Central TX. We'll just
have to wait and see how future model runs handle this scenario.
No rain has been added to the forecast at this time.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 36  28  39  28  52 /  10  10  10   5   0
San Angelo 	 39  30  40  29  54 /  10  10  10   5   0
Junction 	 42  33  41  30  55 /  10  10  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels
Hazardous weather outlook, Jan 13, 4:50 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 AM CST TUE JAN 13 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
450 AM CST TUE JAN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MUCH OF WEST
CENTRAL TEXAS WEDNESDAY MORNING...BUT NO ICE ACCUMULATION IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Irion

When
January 13, 6:55 AM CST to 9:15 AM CST
Where
Irion forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Two people were killed early in the morning after a two vehicle accident 2 miles west of Barnhart. According to the Texas Department of Public Safety, a motorist driving east on US Highway 67 hit an icy spot and lost control. His vehicle entered into a counterclockwise spin before being broadsided by another truck. The vehicle that struck the sliding truck suffered non-incapacitating injuries.

Winter Weather, Crockett

When
January 13, 6:55 AM CST to 9:15 AM CST
Where
Crockett forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Local law enforcement reported icy roads throughout the county, resulting in a few accidents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Irion2015-01-1333MaleUnknownIndirect
Winter Weather, Irion2015-01-1351MaleUnknownIndirect
Winter Weather, Crockett2015-01-1333MaleUnknownIndirect
Winter Weather, Crockett2015-01-1351MaleUnknownIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556541, 556557.